Illinois, 2016

Damaging Winds in Illinois, July 13, 2016

July 13, 2016 · NWS PAH · 12 events in 7 counties and zones

A bowing line of severe thunderstorms moved rapidly east across most of southern Illinois late in the afternoon. The line of storms produced numerous reports of wind damage, mainly along and north of a line from Carbondale to Carmi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bowing line of severe thunderstorms moved rapidly east across most of southern Illinois late in the afternoon. The line of storms produced numerous reports of wind damage, mainly along and north of a line from Carbondale to Carmi. The damage consisted mostly of downed trees and power lines, as well as minor roof damage. The line of storms occurred in a hot and humid air mass to the south of a cold front over the Upper Mississippi Valley. A weak 500 mb shortwave trough over Illinois provided support for thunderstorm development. Winds through the lower levels of the atmosphere were westerly at 30 to 40 knots, which was sufficient for organized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM CST, 1 hour earlier.

Area forecast discussion, Jul 13, 2:25 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Paducah KY
325 PM CDT WED JUL 13 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 237 PM CDT Wed Jul 13 2016

Immediate concern lies with the severe weather potential this
afternoon into the evening. Extreme instability has developed over
much of southern IL this afternoon with sfc temps in the lower
90s and dew point temps running up in the mid 70s. Not much in the
way of 0-6km bulk shear over our area with most locations running
below 30kts. However, given the instability/downcapes involved
ahead of the ongoing complex of storms, would not be surprised to
see at least isolated severe wind gusts in portions of srn IL as
we head into the late afternoon/early evening hours.

SFC front to be making its way slowly south into the region
Thu/Fri time frame as ripples of mid lvl energy try to move
southeast from the Plains. Timing and location of the waves is
difficult at best, but would not be surprised to see some risk of
at least isolated severe activity. repeat on today, especially
especially as we get into the heat of the afternoon (esp Thursday) and
instability builds along/ahead of the and fronts or outflows.
Greatest bulk shear values will probably be over se MO/sw IL.

.LONG TERM...(Saturday through Wednesday)
Issued at 325 PM CDT Wed Jul 13 2016

This extended package combines the previous forecast with regionally
blended forecast guidance. At this time only have moderate
confidence on the finer details with respect to thunderstorm
coverage from Sunday through Tuesday, as the influence of the main
middle and upper level ridge dominates the WFO PAH forecast area.

The mean southern limit of the faster zonal flow is in place over
the weekend, while broad southerly flow from the Gulf of Mexico
continues as well.  The middle and upper level ridge boldly builds
into the area Sunday afternoon into Monday morning, serving to limit
convection across the area as a subsidence inversion builds in aloft.

The ECMWF depicts some westward shift of the ridge by late Monday
into Tuesday, allowing for a sharper northwest flow to impact the
northeast half of the WFO PAH forecast area. At this time, there
will be some uncertainty as to how much retrograding of the ridge
will be going on at this time. Will need to monitor.

With the ridge building in the from the west early next week, heat
index values may approach advisory criteria Monday through
Wednesday, mainly for all of the WFO PAH forecast area, except for
the Pennyrile region of West Kentucky and part of Southwest Indiana.

&&

.AVIATION...
Issued at 255 PM CDT Wed Jul 13 2016

VFR conditions expected at all sites through the period. VCTS
possible at KEVV/KOWB but chances too small to mention at this
time. Southerly winds AOB 10 knots early will gust up to 18-20
knots after 16Z, then drop back to less than 10 knots after 00Z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
Hazardous weather outlook, Jul 13, 2:41 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT WED JUL 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY TONIGHT...MAINLY OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. DAMAGING WIND GUSTS LOOK TO BE THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT AGAIN ON
THURSDAY AND FRIDAY AS A COLD FRONT SAGS SOUTH INTO THE REGION.
DAMAGING WINDS AND HAIL WOULD BE THE PRIMARY THREATS. IN
ADDITION...HEAT INDICES WILL TOP OUT NEAR 100 IN MANY LOCATIONS
THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST MAINLY SUNDAY
THROUGH TUESDAY...BUT WILL SHIFT EAST AS THE RIDGE BUILDS IN FROM
THE WEST NEXT WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD
SEVERE WEATHER IS QUITE LOW.

HEAT INDEX VALUES WILL APPROACH 100 IN SOUTHEAST MISSOURI ON SUNDAY.
HEAT INDEX VALUES WILL LIKELY REACH NEAR 105 AND ABOVE MONDAY AND
TUESDAY OVER MOST OF THE OUTLOOK AREA, EXCEPT THE PENNYRILE REGION
OF WEST KENTUCKY. A HEAT ADVISORY MAY BE WARRANTED DURING THIS TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI THIS AFTERNOON....GENERALLY NORTH
OF A MARBLE HILL MISSOURI TO HARRISBURG ILLINOIS LINE.

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 13, 3:25 PM CST
Where
Perry County, Pinckneyville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.080, -89.380

A tree was down on a house and two cars.

Thunderstorm Wind, Perry

When
July 13, 3:30 PM CST
Where
Perry County, Tamaroa
Measured
65 kt (75 mph) estimated gust
Property damage
$13,000
Reported by
NWS Storm Survey
Coordinates
38.130, -89.230

Several trees were blown down. At least two large trees were uprooted, including one tree that landed on an outbuilding. Shingles were blown off a nearby house.

Thunderstorm Wind, Jackson

When
July 13, 3:30 PM CST
Where
Jackson County, Jacob
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.730, -89.530

Three-inch diameter tree limbs were down just west of Gorham.

Thunderstorm Wind, Perry

When
July 13, 3:35 PM CST to 3:40 PM CST
Where
Perry County, Du Quoin to 7 mi NE of Du Quoin
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.020, -89.230

Thunderstorm winds up to 75 mph produced significant tree damage from Du Quoin northeast to the Franklin County line. Several trees were blown down in the Du Quoin city limits. Downed trees and power lines blocked Illinois Route 154 in at least two locations. About two miles east of U.S. Highway 51 along Highway 154, four people were trapped in a vehicle due to downed trees and power lines. Further east, Route 154 was blocked by downed trees and power lines at the Franklin County line. A couple of utility poles were down on Highway 154.

Thunderstorm Wind, Jefferson

When
July 13, 3:44 PM CST to 3:55 PM CST
Where
Jefferson County, Scheller to Mt Vernon
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.180, -89.100

A trained spotter estimated winds gusted to 70 mph in Scheller. In Mount Vernon, wind gusts to 60 mph were estimated by the public. Numerous trees were blown down in the Waltonville and Mount Vernon areas, including one tree that landed on a metal shed.

Thunderstorm Wind, Jackson

When
July 13, 3:45 PM CST to 3:50 PM CST
Where
Jackson County, 3 mi NW of Carbondale to Carbondale
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
37.751, -89.259

Three miles northwest of Carbondale, a large tree and some tree limbs were blown down along Highway 13. In Carbondale, a tree was blown onto a house. Several large tree limbs and a few small trees were down in Carbondale. At least one street was partially blocked.

Thunderstorm Wind, Franklin

When
July 13, 3:48 PM CST to 3:59 PM CST
Where
Franklin County, 1.5 mi W of Sesser to Ewing
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
38.100, -89.078

A damaging microburst with peak winds to 85 mph struck northern Franklin County, including the Rend Lake area. The microburst path length was about 12 miles, and the width was up to 1.5 miles. The microburst caused extensive wind damage across mainly the northern parts of Sesser. Many dozens of trees and tree limbs were blown down, causing roof damage to at least a couple of houses. Power outages occurred as power transformers were blown. Large branches were blown down in Wayne Fitzgerrell State Park on Rend Lake. A tree was blown down across Illinois Route 37 near the Jefferson County line. Large branches were broken, and a roof was torn off a mobile home near Ewing.

Thunderstorm Wind, Franklin

When
July 13, 3:49 PM CST to 3:53 PM CST
Where
Franklin County, Benton to West Frankfort
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.000, -88.920

Numerous trees and power lines were blown down across Franklin County, including Benton and West Frankfort. At least a couple of trees were uprooted. About 4,000 utility customers were without power. Several trees were down throughout the community of Benton. Large branches were also snapped. A large tree was down across a secondary road near Plumfield.

Thunderstorm Wind, Williamson

When
July 13, 3:58 PM CST
Where
Williamson County, Johnston City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.820, -88.930

Large tree limbs were down, and the top of a tree was broken off.

Thunderstorm Wind, Hamilton

When
July 13, 4:02 PM CST
Where
Hamilton County, 1 mi S of Dahlgren
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
38.185, -88.680

A tree was snapped at the base and landed on a garage.

Thunderstorm Wind, Hamilton

When
July 13, 4:07 PM CST to 4:12 PM CST
Where
Hamilton County, 1 mi W of Mc Leansboro to 3 mi E of Mc Leansboro
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.100, -88.548

A microburst with peak winds up to 75 mph struck Mcleansboro. The microburst path length was about four miles, and the width was about 1.25 miles. The microburst caused wind damage across the northern parts of Mcleansboro, mainly along and north of Highway 14. A few trees and dozens of limbs were blown down, along with a few power lines. Shingles were blown off at least a couple of houses just west of Mcleansboro.

Thunderstorm Wind, White

When
July 13, 4:35 PM CST to 4:40 PM CST
Where
White County, Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.170, -88.070

Several shingles were blown off a home, and tree limbs were blown down. A trained spotter estimated a wind gust to 60 mph. The gusty winds lasted about 5 to 10 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641939, 641914, 641932, 641916, 641912, 641930, 641931, 641938, 641943, 641942, 641928, 641937.